Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 26, NWS Louisville, KY

April 6, 2016Allen County, Barren County, Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 6, 2016, 5:40 PM CDT for Allen County, Barren County, Monroe County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2016, 5:40 PM CDT (22:40 UTC)
Expired
Apr 6, 2016, 6:15 PM CDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, KY, Barren County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 6:01 PM CDTTSTM WND DMG6 Sw Scottsville, KYA FEW SMALL TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS53 KLMK 062240
SVRLMK
KYC003-009-171-062315-
/O.NEW.KLMK.SV.W.0026.160406T2240Z-160406T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 PM CDT WED APR 6 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MONROE COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHWESTERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY...
  ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 615 PM CDT

* AT 540 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  SCOTTSVILLE...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GLASGOW...SCOTTSVILLE...GAMALIEL...FOUNTAIN RUN...CEDAR SPRINGS...
  AKERSVILLE...CLARE...DRY FORK...GAINESVILLE AND HALIFAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3665 8641 3676 8640 3702 8595 3662 8580
TIME...MOT...LOC 2240Z 240DEG 49KT 3668 8627 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS
2 follow-up statements
117 
WWUS53 KLMK 062256
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 PM CDT WED APR 6 2016

KYC003-009-171-062315-
/O.CON.KLMK.SV.W.0026.000000T0000Z-160406T2315Z/
MONROE KY-BARREN KY-ALLEN KY-
556 PM CDT WED APR 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN MONROE...SOUTHWESTERN BARREN AND ALLEN COUNTIES...

AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
SCOTTSVILLE...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GLASGOW...SCOTTSVILLE...GAMALIEL...FOUNTAIN RUN...CEDAR SPRINGS...
AKERSVILLE...DRY FORK...GAINESVILLE...HALIFAX AND HAYWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3664 8623 3684 8626 3702 8595 3662 8580
TIME...MOT...LOC 2256Z 240DEG 49KT 3679 8603 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS
608 
WWUS53 KLMK 062315
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM CDT WED APR 6 2016

KYC003-009-171-062325-
/O.EXP.KLMK.SV.W.0026.000000T0000Z-160406T2315Z/
MONROE KY-BARREN KY-ALLEN KY-
615 PM CDT WED APR 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE...
SOUTHWESTERN BARREN AND ALLEN COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.  THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3664 8623 3684 8626 3702 8595 3662 8580
TIME...MOT...LOC 2312Z 240DEG 49KT 3679 8603 

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 5:26 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 6, 5:26 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
626 PM EDT WED APR 6 2016

...Forecast Update...
Updated at 620 PM EDT Wed Apr 6 2016

Wind Advy remains in effect through 8pm EDT.  Convection along a sfc
trough has really mixed down some higher wind gusts especially to
our west near Evansville where close to 60-65 mph wind gusts were
realized. As of 615pm EDT, wind gusts had declined a bit from
earlier gusts reported in western KY, southwest IN, and southern IL.
So will continue to let the Wind Advy product handle gusts of 45-55
mph and concentrate any needed SVR warnings on concentrated areas of
58+ mph wind gusts.

.SHORT TERM (Now through Thursday Night)...
Issued at 135 PM EDT Wed Apr 6 2016

Well...an active pattern to say the least. First off another early
spring windy day with WSW wind responding to a low pressure system
along the Hawkeye State and Show-Me State line. High clouds will be
lowering to mid deck soon and then over to convective showers ahead
of the cold front along the MS River. Have had a few reports of
sprinkles while the column moistens up.

Excellent wind advisory in effect til 00z and winds are generally 15
gusting to 35 mph with highest gusts in the low 40s mph.

Plenty of forcing and ample moisture for categorical POPS from 19-
02z.  Low dew points coupled with decent mixing will allow for 3-4
hours of gustier showers til about 02z.  The NPW might need to be
extended until line of SHRA passes thru, but a swing shift call
right now.  Models are in general agreement for this wave of precip
swinging thru swiftly from west to east this evening.

The models continue to show another impulse moving in from the
northwest early Thursday, perhaps bringing a continued chance for
light rain showers just after daybreak from wrn KY. Then as the day
progresses, our region moves into the left front quadrant of an
upper jet, providing enhancement to further keep rain chances in the
rest of the day. The cloud cover should keep temperatures limited to
the 50s for highs.

Moisture feed off of the Great Lakes will continue to provide precip
chances Thursday night to Friday night. Soundings support a brief
period of wet bulbing down to produce RASN or SW- so kept basic fcst
of previous fcstr in.

.LONG TERM (Friday through Wednesday)...
Issued at 303 PM EDT Wed Apr 6 2016

Well...another fetch of Great Lakes moisture will bring a chance of
weak showers Saturday and it continues to look quite cold for early
April. Morning lows should start off around 30. Highs, under good
sunshine but stiff northwest winds, only will get into the 40s.

Cold Canadian high pressure will sink south Saturday night, centered
by sunrise Sunday over the central Appalachians. This will bring
very cold air into the region, especially the Blue Grass. Records
look safe for now, but Lexington may come close to a record low
Sunday morning (24 degrees set in 1960).

The next upper trof will swing through here during the first part of
the new work week, with a surface cold front crossing the area late
Monday night. Widespread showers will accompany the system.
Instability looks weak but will still include a small chance of
thunder. The GFS has trended slightly more progressive with this
system, moving it off to our east by midday Tuesday. High pressure
will then move in for a dry mid week.

&&

.AVIATION (18Z TAF Update)...
Updated at 137 PM EDT Wed Apr 6 2016

Plan on strong south/southwest winds ahead of an approaching cold
front to impact all TAF sites. Expect gusts 30-35 knots with some
higher gusts 35 to 38 knots at times. Scattered showers are possible
throughout the afternoon, with the highest probabilities coming in
the late afternoon to mid evening hours. Some reduced visibility is
possible with this line, but ceilings look to stay VFR. Will
continue to leave out TSRA but a very isolated t-storm is possible.

Winds will remain gusty 25 to 30 knots even behind the front. Winds
will shift to the west. Some wrap around stratus is possible which
possibly could dip down into MVFR range at SDF/LEX but confidence is
too low right now to include. Scattered showers are again possible
throughout Thursday.

&&

.LMK Watches/Warnings/Advisories...
KY...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ076>079-083-084-089>092.

&&

Update.........AMS
Short Term.....JDG
Long Term......JDG/13
Aviation.......ZT
Hazardous weather outlook, Apr 6, 2:31 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT WED APR 6 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071945-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
331 PM EDT WED APR 6 2016 /231 PM CDT WED APR 6 2016/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

EXPECT GUSTY CONDITIONS THIS EVENING AS A COLD FRONT APPROACHES.
GUSTS OF 40 TO 45 MPH WILL OCCUR. THE FRONT ALSO WILL BRING A
CHANCE FOR A FEW THUNDERSTORMS. SLIGHTLY STRONGER WIND GUSTS WILL
BE POSSIBLE IN SHOWERS AND ANY THUNDERSTORMS. ISOLATED PEA SIZED
HAIL CAN ALSO BE EXPECTED, EVEN WITHOUT ANY THUNDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FREEZING TEMPERATURES ARE FORECAST BOTH MORNINGS THIS WEEKEND.
SUNDAY MORNING LOOKS TO BE THE COLDER OF THE TWO DAYS...WITH LOWS
IN THE 20S LOOKING MORE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE WELCOME TO REPORT ANY CONSEQUENCES...SUCH AS DOWNED
LIMBS...OF THE WIND TODAY. SPOTTERS WITH RELIABLE WIND EQUIPMENT
ARE ASKED TO PASS ALONG ANY GUST SPEEDS AT OR ABOVE 40 MPH THIS
EVENING.

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:49 AM CDTWind AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more15 hr
Apr 6, 6:11 PM CDTSevere Thunderstorm WarningLMKBarren, Cumberland, Metcalfe, Monroe34 min
Apr 6, 6:41 PM CDTSevere Thunderstorm WarningLMKAdair, Clinton, Cumberland, Russell34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.